Jump to content

Recommended Posts

Kilito12

Hey everyone.

Not sure what I'm looking for here. I guess some reassurance about how things are going for me. Been reducing citalopram (40mg) since April and now not taking anything. Serious side effects. Worst being the dizziness and electrocution down my neck and necks every time I move my eyes. Insomnia too. Hence why I'm awake at 4:30am.

Share this post


Link to post
Hudgens

You're experiencing withdrawal symptoms because you tapered too fast. You didn't say how long you've been post taper, but there's really no difference between a too fast taper and cold turkey. You'll probably need to reinstate a certain amount and do a much slower taper after you stabilize. Many here on this site have tried "toughing it out" and are still suffering years later. A did a slow taper over a 4 year period and am doing fine almost ten months now post-taper. I had to reinstate an earlier dose when I started dropping too fast about half way through my tapering, stabilized quickly and slowed down after that. If I'd tried to tough it out instead of reinstating, I might still be suffering badly. I had insomnia and brain zaps (your electrocution down the neck) throughout my taper and part of my post-taper, but they were almost always manageable. I'm not expert enough to say exactly how much you might try reinstating. Someone else here can certainly advise you on that.

Share this post


Link to post
bubble

Hello Kilito and welcome to SA,

 

you are actually in the right place. Hudgens shared with you some very important insights. These drugs change our brain physically and after being on them for 4.5 years a few months is generally not enough for the brain to regrow itself and be able to function without the drug. That's why you are experiencing the kind of symptoms you describe.

 

As Hudgens wrote we often see these symptoms getting worse over time and can last for many months even years. Doctors then talk about "relapse" and you end up on more drugs and it still takes quite some time to go back to "normal".

 

What is withdrawal syndrome?

 

According to medical knowledge, reinstatement is the only way to alleviate withdrawal symptoms.

  • Reinstatement is best done immediately upon appearance of withdrawal symptoms. The more time that passes, the less likely it is to work.
  • The length of this window of opportunity varies according to the individual. Sometimes people can reinstate successfully months after quitting. Others cannot.
  • Some find a partial dose will relieve withdrawal symptoms. If, for example, you were taking 20mg Paxil and quit rapidly only a few days ago, 5mg or 10mg may be enough. Others find they need a higher dose.
  • Start low to see what you need. You can always increase if necessary. If you've been off the drug for a month or more, many people can find relief from antidepressant withdrawal symptoms by reinstating as little as 1mg-5mg.

Additional reasons to reinstate only a partial dose

Reinstating at a low dose reduces the risk of severe adverse reactions in case reinstatement does not work.

  • Experiencing withdrawal may have sensitized you to drugs and a larger dose will cause an adverse reaction.
  • These drugs are vastly more powerful than they need to be and you want to be taking only the lowest EFFECTIVE dose.
  • Your receptors may have adjusted somewhat (upregulated) during the time you had withdrawal symptoms.
  • If you can stabilize on a lower dose, you have less to taper when you finally do go off.
  • If you had adverse reactions while you were taking the drug, a low dose may not trigger the adverse reactions but still reduce withdrawal symptoms. Adverse reactions tend to be dosage-related: The higher the dose, the worse the reaction.
  • You can always adjust the dosage upward if you find you need to.

​You can find more info here:

http://survivingantidepressants.org/index.php?/topic/7562-about-reinstating-and-stabilizing-to-reduce-withdrawal-symptoms/

 

​We can suggest a dose for reinstating when you provide us with more information in particular the information on when your last dose was and how many mgs.

 

It would be good to add that info in your signature.

 

None of us want to go back on drugs. But this is a harm reduction approach which acknowledges the fact that tehse drugs can cause great damage and suffering even once they are out of our system.

 

Once again welcome. you will find a lot of friendly support here.

 

Best,

Bubble

Share this post


Link to post
Kilito12

WOW. I honestly had no idea about any of these things. The advice from my GP was to reduce by half every 6 weeks or so and that's exactly what I've done. I'll put it in my signature but here's how it's gone:

 

Up to April '15 - 40mg daily

1 April '15 - 40mg/20mg alternate days

25 May '15 - 20mg daily

16 June '15 - spoke to GP, moved to 20mg alternate days

20 July '15 - 20mg alternate days

16 August '15 - 10mg single dose

22 August '15 - 10mg single dose

 

I have to admit, I kind of lost track of which days I had or hadn't taken the 20mg. I started running low on the most recent script so I figured I would just use that pack to finish off once and for all. I still have some 40mg which I cut into 4 (that's what I have taken when I say 10mg).

 

It's also pretty weird. I've told my GP about these side effects and he says it's all in my head (figuratively not literally) and that I'll be fine if I focus on something else. I used to be really bad at getting script filled and would often go 4-5 days without anything and would get these same symptoms. I know it's because I'm coming off these drugs, I just want it to go away and not have to be dependent on medication anymore.

Share this post


Link to post
dalsaan

Hi Kilito

 

Welcome to,SA. We all want to be off these drugs but that's not easy for some of us. What's your thoughts on reinstating a small amount and tapering at a slower rate?

 

Dalsaan

Share this post


Link to post
Kilito12

Hi Kilito

Welcome to,SA. We all want to be off these drugs but that's not easy for some of us. What's your thoughts on reinstating a small amount and tapering at a slower rate?

Dalsaan

I don't know really. My doctor really wasn't helpful but I honestly don't know what to expect from coming off them like I have. This is the longest I've gone without anything and I feel middling at best. Emotionally I am fine. Better than fine. But my head feels a little fuzzy and there's the zaps and blind spot in my vision.

Share this post


Link to post
dalsaan

Zaps aren't good. I view them as your brain saying it's not coping. Have your symptoms changed much over the past few days?

 

Unfortunately many of us find our drs are useless in this stuff. That's why this site exists

 

Dalsaan

Share this post


Link to post
Kilito12

Zaps aren't good. I view them as your brain saying it's not coping. Have your symptoms changed much over the past few days?

Unfortunately many of us find our drs are useless in this stuff. That's why this site exists

Dalsaan

To be honest, the symptoms get worse each day. It starts with the blind spot in my left eye (that actually came on as soon as I started reducing the dose) then the fuzzy/cloudy head and occasional dizziness. The past three days have mainly been the onset of the zaps. Every time I move my eyes quickly to the right, I get the zaps in my brain. If I move my head at the same time, it passes down my neck and the backs of my arms. Kinda feels like hitting my funny bone.

 

I've bitten the bullet and taken 10mg today as, following recommendations from this forum, it seems like I have dropped my dosage too quickly and should be tapering at a more steady speed.

 

The doctor thing is especially useless where I am as it takes at least three weeks to get an appointment. Thank you Conservative Britain for destroying our beloved NHS.

Share this post


Link to post
Altostrata

Welcome, Kilito.

 

Skipping doses is a very bad way to taper. Many people come here with withdrawal syndrome after doing that.

 

Please let us know how you are doing on 10mg citalopram. Please take your dose at the same time each day to stabilize your nervous system. After a month or so, reassess to plan your taper.

 

See Tips for tapering off Celexa (citalopram)

Share this post


Link to post
Nomoreheadmeds

welcome 'kilito' how are you doing now ?

Share this post


Link to post
Kilito12

I'm getting on. Taken 10mg every three days or so since my last post and feeling ok. Still getting dizzy spells and my eye still has shadows but, emotionally, I'm ok. Thanks for asking

Share this post


Link to post
Nomoreheadmeds

The dizziness is a pain.Good your doing well.

Share this post


Link to post
Altostrata

Please do NOT take 10mg every 3 days. Please take the same dose, such as 5mg, every day. Your nervous system is sending up danger signs. If you trigger worse withdrawal symptoms, you will be very sorry you ignored it.

 

Read The rule of 3KIS: Keep it simple. Keep it slow. Keep it stable.

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy